Alert archive / Oregon / Gale Warnings in 2019

Gale Warning 2, NWS Medford, OR

January 4, 2019

NWS Medford, OR issued this gale warning at Jan 4, 2019, 2:42 PM PST. It took effect at Jan 5, 2019, 7:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2019, 2:42 PM PST (22:42 UTC)
In effect from
Jan 5, 2019, 7:00 AM PST
Expired
Jan 5, 2019, 2:19 PM PST
In force
7 hr
Issued by
NWS Medford, OR

The text

As transmitted.

771 
WHUS76 KMFR 042242
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
242 PM PST Fri Jan 4 2019

PZZ350-356-370-376-051200-
/O.EXT.KMFR.SE.W.0001.000000T0000Z-190105T1500Z/
/O.UPG.KMFR.GL.A.0001.190105T2100Z-190107T1200Z/
/O.NEW.KMFR.GL.W.0002.190105T1500Z-190107T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
242 PM PST Fri Jan 4 2019

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 7 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 7 AM SATURDAY TO 4 AM PST MONDAY...

The National Weather Service in Medford has issued a Gale
Warning...which is in effect from 7 AM Saturday to 4 AM PST
Monday. 

* Winds...South to southeast 20 to 30 kt, increasing to gales 35
  to 45 kt Saturday morning. Gales continue, becoming west by
  Saturday afternoon through evening. There will be a brief lull
  late Saturday night, then southerly winds increase again to 
  gales 30 to 40 kt late Sunday morning. 

* Seas...West 16 to 20 feet at 15 seconds through tonight,
  becoming very steep and chaotic Saturday, then very steep and 
  wind driven Saturday night into Sunday. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside. Commercial 
vessels should prepare for rough seas and consider remaining in 
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
3 follow-up statements
116 
WHUS76 KMFR 051009
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
209 AM PST Sat Jan 5 2019

PZZ350-356-370-376-052315-
/O.CON.KMFR.SE.W.0001.000000T0000Z-190105T1500Z/
/O.CON.KMFR.GL.W.0002.190105T1500Z-190107T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
209 AM PST Sat Jan 5 2019

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
PST MONDAY...

* Winds...South to southeast gales 35 to 45 kt this morning,
  becoming west in the afternoon through evening. After a brief
  lull tonight, south gales of 30 to 40 kt return Sunday morning.
 
* Seas...West 16 to 20 feet at 15 seconds through tonight, 
  becoming very steep and chaotic Saturday, then very steep and 
  wind driven Saturday night into Sunday. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside. Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
099 
WHUS76 KMFR 051451
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
651 AM PST Sat Jan 5 2019

PZZ350-356-370-376-060400-
/O.EXP.KMFR.SE.W.0001.000000T0000Z-190105T1500Z/
/O.EXT.KMFR.GL.W.0002.190105T1500Z-190107T0000Z/
/O.NEW.KMFR.SE.W.0002.190107T0000Z-190108T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
651 AM PST Sat Jan 5 2019

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM SUNDAY TO 4 AM PST
TUESDAY...

The National Weather Service in Medford has issued a Hazardous
Seas Warning...which is in effect from 4 PM Sunday to 4 AM PST
Tuesday. 

* Winds...South to southeast gales 35 to 45 kt this morning,
  becoming west this afternoon and evening. After a brief lull 
  tonight, south gales of 30 to 40 kt return Sunday. 

* Seas...West 16 to 20 feet at 15 seconds through tonight,
  becoming very steep, chaotic, and wind driven Saturday into
  Sunday. Seas remain very steep at 10 to 15 feet at 9 seconds
  Sunday night through Monday night. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
545 
WHUS76 KMFR 052219
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 PM PST Sat Jan 5 2019

PZZ350-356-370-376-061200-
/O.CAN.KMFR.GL.W.0002.000000T0000Z-190107T0000Z/
/O.NEW.KMFR.GL.W.0003.190105T2219Z-190106T0900Z/
/O.EXT.KMFR.SE.W.0002.190106T0900Z-190107T0600Z/
/O.NEW.KMFR.SW.Y.0001.190107T0600Z-190108T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 PM PST Sat Jan 5 2019

...GALE WARNING IN EFFECT UNTIL 1 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 1 AM TO 10 PM PST
SUNDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM
SUNDAY TO 4 PM PST MONDAY...

The National Weather Service in Medford has a Small Craft 
Advisory for hazardous seas and is in effect from 10 PM Sunday to
4 PM PST Monday. 

* Winds...South to southeast gales 35 to 45 kt, becoming west this
  afternoon and evening. Winds ease some tonight, but peak again
  Sunday afternoon at 25 to 30 kt. Winds become west Sunday
  evening, diminishing to 10 to 15 kt through early Monday 
  morning. Winds may increase to gales again Monday night into 
  Tuesday.

* Seas...West 16 to 20 feet, becoming very steep, chaotic, and
  wind driven this afternoon into Sunday. Seas remain very steep
  at 10 to 13 feet at 9 seconds through Sunday night. Seas will
  subside to 7 to 9 feet late Sunday night through Monday morning,
  but may become steep and hazardous again by late Monday
  afternoon. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 4, 9:13 AM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 4, 9:13 AM PST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Medford OR
913 AM PST Fri Jan 4 2019

.DISCUSSION...Made a few updates to the forecast today. Little of
any precipitation is showing up on radar and none of the
observations are reporting any rain. Still could not rule out
occasional light rain at times mainly north of Cape Blanco and
northwest Douglas County as a frontal boundary lifts north.
Several of the high res short terms guidance supports little
precipitation in our area today, therefore adjustments were made
to keep the best chance of rain in the above mentioned areas.

Our next focus of concern will be tonight through the weekend.
Two potent storms will impact the region. The first tonight
through Saturday and the second Sunday afternoon through Sunday
night. Please see the previous discussion below for details on
these. -Petrucelli

&&

.AVIATION...For the 04/12Z TAFs...A near stationary front will
continue to produce rain and MVFR conditions to the coast and areas
west of the coastal ranges through this morning. The front will push
back north later today, and conditions should improve to VFR by
midday. Elsewhere, VFR conditions will prevail through the TAF
period, with the exception of inland valleys west of the Cascades,
where fog and low stratus will produce IFR/LIFR ceilings and/or
visibilities through the morning. VFR should return by late morning
and continue for the remainder of the TAF period. -BPN

&&

.MARINE...Updated 830 AM PST Friday, 4 January 2019...Widespread
very steep and hazardous seas will continue through today as a weak
front moves northward through the waters, and long period westerly
swell builds into the region. A strong area of low pressure will
push toward the area from the southwest making landfall near
Brookings Saturday and bringing a rapid wind shift with chaotic
seas. A series of frontal systems are then expected through early
next week with periods of gales and very heavy steep seas likely.
Conditions are not expected to improve until frontal activity slows
down late next week. BR-y/BPN

&&

.PREV DISCUSSION... /Issued 424 AM PST Fri Jan 4 2019/

DISCUSSION...With some slight changes in timing, models continue
to be well in agreement over the next several days. A very deep
low off the California coast will continue to move northeast
today. Bands of precip along the coast will move back offshore as
the deformation zone to the north of the low gets pulled back
offshore. With the continued inversion layer, dense fog is
developing in the Rogue valley, in spite of the strong winds just
above the inversion. The very deep low continues to move to the
northeast into Saturday, with models continuing to show southerly 700
MB winds in the 50-60kt range By late Saturday morning over the
entire area. Strong winds in the Shasta valley, spilling over into
the South end of the Rogue valley continue on track with a RDD-MFR
gradient near 11 MB and southerly 700 MB winds near Mt Shasta of
70kt. Strong winds also remain on track for the higher terrain and
the east side with 700 mb winds 60-70kt through the day Saturday.
This very strong southerly flow up the Sacramento valley into the
Mt Shasta area will provide both a strong moisture flow into the
area and strong orographic lift that will bring heavy precip rates
to the mounts Shasta area. These heavy precip rates may bring snow
levels down possibly to Dunsmuir briefly, but with warm road and
soil temps, should melt quickly a low elevations. However, the
combination of strong winds and wet heavy snow makes tree branches
breaking and power lines downing a good possibility. With the more
offshore flow at the coast, the strongest winds will be unusually
inland Saturday, with the exception of the extreme south coast,
if the surface low deepens as it approaches the coast. Models at
this time do not have this happening, but the current path and the
strong 700 mb winds make this something to watch closely.

A one-two punch of systems looks on track with another strong
system moving in behind Sunday into Monday, and 700 mb winds look
to be in the 70-80kt range. Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 7 AM to 10 PM PST Saturday for
     ORZ030-031.
     Wind Advisory from 1 PM to 10 PM PST Saturday for ORZ029>031.
     High Wind Warning from 1 PM to 10 PM PST Saturday for
     ORZ027-028.
     High Wind Warning from 10 AM to 7 PM PST Saturday for ORZ026.

CA...High Wind Warning from 7 AM to 10 PM PST Saturday for CAZ085.
     Wind Advisory from 1 PM to 10 PM PST Saturday for CAZ084-085.
     Winter Storm Warning from 11 AM to 11 PM PST Saturday above 3500
     feet in the for CAZ082-083.
     Winter Storm Warning from 11 AM to 11 PM PST Saturday above 3500
     feet in the for CAZ080.
     High Wind Warning from 4 AM to 10 PM PST Saturday for CAZ081.

Pacific Coastal Waters...Gale Watch from Saturday afternoon through late Sunday night for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 1 PM PST Saturday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 10:59 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more47 hr
Jan 3, 10:59 PM PSTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more47 hr
Jan 4, 2:48 AM PSTGale WatchMFR12 hr
Jan 3, 10:37 PM PSTWinter Storm WarningMFRSiskiyou71 hr

Nearby

Gale Warnings in Oregon, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.